Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online
Ask a Urologist   »  

Taken antibiotics for kidney infections. Sample shows high WBC. What is my next step?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
I have had a few kidney infections in the past 12 months,usually taking two lots of antibotics to clear. Today I received a call from my surgery to say that my latest sample had come back showing high white cell content and they have called me into have a swab taken. What is my next step
Posted Tue, 18 Sep 2012 in Urinary and Bladder Problems
Answered by Dr. Akhilesh Dubey 6 hours later


Thanks for the query.

You seem to be suffering with recurrent urinary tract infection. The high white blood cells in the urine are indicative of infection.

Though E.coli is the common culprit, there can be other causative agents and this can be assessed by a urine culture and sensitivity test. This test not only identifies the responsible organism but can also help us identify the right antibiotic needed.

Therefore the next step would be to perform a culture and sensitivity test using a clean catch mid stream urine.

In addition to the above I would also like to know the reason for the recurrent infections. A kidney stone, diabetes, obstruction to urinary tract, etc., are few known reasons. I think you also need to be investigated for the cause of recurrence. If I were to be your treating doctor I would include a couple of blood test and ultrasonography of kidney and urinary tract too. Discuss further with your treating doctor.

In the meanwhile as you plan to see your doctor I suggest you to drink plenty of fluids to keep the tract flushed.

Hope this helps. If you want to know anything else, please ask me. I will be glad to assist you.

I wish you good luck!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor